Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 14, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 22, 1997, 5:50 PM EDT for Darlington County, Marlboro County, South Carolina. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 22, 1997, 5:50 PM EDT (21:50 UTC)
- Expired
- Apr 22, 1997, 6:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Darlington County, SC, Marlboro County, SC
The radar
The Columbia radar (KCAE), 133 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 5:52 PM EDT | Hail 0.75 | Darlington, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 935 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
975 WUUS1 KILM 222152 RRA SVRILM SCC031-017-222245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 550 PM EDT TUE APR 22 1997 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM EDT FOR EVERYONE IN THE FOLLOWING LOCATION... IN NORTHEAST SOUTH CAROLINA ...DARLINGTON COUNTY...MARLBORO COUNTY AT 546 PM WILMINGTON DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTHWEST DARLINGTON COUNTY NEAR HARTSVILLE. THIS STORM WAS MOVING EAST AROUND 35 MILES AN HOUR. THIS STORM MAY PRODUCE GOLF BALL SIZE HAIL AND STRONG DAMAGING WINDS. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:11 PM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, Apr 22, 3:11 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION - RETRANSMIT FOR CHANGE IN GALES NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 245 PM EDT TUE APR 22 1997 RDU: TEMPS NOT LIKELY TO DROP BELOW LOW 60S ACROSS CWA TONIGHT AND UPPER 50S OTR BANKS. CONT CLDY SKIES THRU NIGHT. AFT AM THUNDER ALONG CST WL SEE SOME BREAKS IN OVC BEFORE AFTERNOON THUNDER BEGINS ON CSTL PLAIN. PC THU WITH UPPER 60S. CWF...STRONG GALE PROGGED FOR NORTHERN WATERS BORDER LINE SOUTHERN WATERS. ATTM WL RAISE TO GALES ALL CSTL WATERS UNLESS YOU (RDU/ILM) FEEL STRONGLY OTHERWISE. CONT SCA LEVEL WINDS THU NIGHT. DISC...SAW THE SWODY2...PUTS SE NC IN MOD AREA AS WE HAVE BEEN XPCTING. ALOT GOING ON WITH WED FCST. MDLS BRING THRU TWO IMPULSES FIRST EARLY WED AM AND THE SECOND WED AFT. CURRENT THINKING IS...EARLY MORNING THUNDER/POSS TOR ALONG THE BEACHES (HARD TO GET). GREAT HELICITY PEGGED RIGHT AT 12Z THEN FALLS OFF. THEN A BREAK IN THE ACTION UNTIL WED AFT. SECOND IMPULSE WILL AFFECT THE COASTAL PLAIN EXPECTING THE BEST SHOT LATER AFTERNOON EARLY EVENING. LEANING TOWARDS SVR INSTEAD OF TOR IN THE AFTERNOON. .MHX...GALE WARNING COASTAL WATERS N OF CAPE LOOKOUT. JCI
In the hours before
Special weather statement, Apr 22, 3:33 PM EDT, 2 hours 17 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-231015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 333 PM EDT TUE APR 22 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... .........................SOUTH CAROLINA........................... DARLINGTON HORRY MARLBORO ADJACENT COASTAL WATERS DILLON GEORGETOWN WILLIAMSBURG FLORENCE MARION .........................NORTH CAROLINA........................... BLADEN NEW HANOVER ADJACENT COASTAL WATERS BRUNSWICK ROBESON COLUMBUS PENDER .................................................................. SYNOPSIS... A WEAK FRONT WILL SLIDE SOUTH ACROSS THE REGION EARLY THIS EVENING AND THEN HEAD BACK TO THE NORTH AS A WARM FRONT TONIGHT. TWO UPPER LEVEL DISTURBANCES WILL REACT WITH THIS FRONT TO TRIGGER SEVERE THUNDERSTORMS LATE TONIGHT INTO WEDNESDAY. THE FIRST ROUND OF SEVERE THUNDERSTORMS WILL MOVE INTO THE PEE DEE REGION AFTER MIDNIGHT AND CONTINUE TOWARD THE COAST THROUGH DAYBREAK. THESE STORMS WILL HAVE THE POTENTIAL FOR PRODUCING DAMAGING WINDS... LARGE HAIL AND POSSIBLY TORNADOES. THE SECOND ROUND OF SEVERE WEATHER WILL OCCUR DURING WEDNESDAY AFTERNOON AS ANOTHER STRONGER UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS...AND THE GENERAL PUBLIC ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES AND REPORT ALL EVENTS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW ENFORCEMENT AGENCY. SQI
Special weather statement, Apr 22, 3:34 PM EDT, 2 hours 16 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-231015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 333 PM EDT TUE APR 22 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... .........................SOUTH CAROLINA........................... DARLINGTON HORRY MARLBORO ADJACENT COASTAL WATERS DILLON GEORGETOWN WILLIAMSBURG FLORENCE MARION .........................NORTH CAROLINA........................... BLADEN NEW HANOVER ADJACENT COASTAL WATERS BRUNSWICK ROBESON COLUMBUS PENDER .................................................................. SYNOPSIS... A WEAK FRONT WILL SLIDE SOUTH ACROSS THE REGION EARLY THIS EVENING AND THEN HEAD BACK TO THE NORTH AS A WARM FRONT TONIGHT. TWO UPPER LEVEL DISTURBANCES WILL REACT WITH THIS FRONT TO TRIGGER SEVERE THUNDERSTORMS LATE TONIGHT INTO WEDNESDAY. THE FIRST ROUND OF SEVERE THUNDERSTORMS WILL MOVE INTO THE PEE DEE REGION AFTER MIDNIGHT AND CONTINUE TOWARD THE COAST THROUGH DAYBREAK. THESE STORMS WILL HAVE THE POTENTIAL FOR PRODUCING DAMAGING WINDS... LARGE HAIL AND POSSIBLY TORNADOES. THE SECOND ROUND OF SEVERE WEATHER WILL OCCUR DURING WEDNESDAY AFTERNOON AS ANOTHER STRONGER UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS...AND THE GENERAL PUBLIC ARE URGED TO KEEP AN EYE OUT FOR ANY BSEVERE WEATHER OCCURRENCES AND REPORT ALL EVENTS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW ENFORCEMENT AGENCY. SQI
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 6:17 PM EDT | Severe Thunderstorm Warning | ILM | Florence | 58 min |
| Apr 22, 6:36 PM EDT | Severe Thunderstorm Warning | ILM | Horry, Marion | 69 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.